The Difference Between Hyperglycemia and Hypoglycemia and What to Do About It | Diabetes Health Page

The Difference Between Hyperglycemia and Hypoglycemia and What to Do About It

By KrisTina | Articles

Jul 27

Diabetes is defined as a condition which can be managed if one makes sure to balance out their insulin injections and medication with activity and food.

When such a balance is upset, two things can occur: either one’s blood glucose levels soar and hyperglycemia happens, or the opposite, hypoglycemia, where one’s blood glucose levels drop too low.

The truth of the matter is that no matter how careful one is, they are bound to experience hypers or hypos from time to time.

There are certain diabetes medications (as well as insulin) which can result in hypos.

That’s why it’s so important to check in with one’s professional healthcare team to make sure that your current treatment does not cause hypos.

How Much is Too Low?

That would be lower than 4 mmol/l, in which your body cannot be sufficiently supplied with the energy it needs to function properly.

Symptoms:

  • Perspiration
  • Feeling hungry
  • Shakiness
  • Fatigue
  • Blurry vision
  • Headaches
  • Hard time concentrating
  • Mood swings
  • Paleness

But keep in mind that hypo symptoms may vary from person to person.

Why Do They Happen?

There is no real answer to this question, only certain speculations as to what might cause a hypo.

Some of which are missing out on meals, too much insulin, not enough carbohydrates, drinking too much alcohol (especially on an empty stomach) and spontaneous physical activity.

But at times no obvious reason can be noted.

Ways To Prevent A Hypo

  • Eat a decent amount of carbs
  • Don’t skip meals
  • Eat even more carbs if you plan on doing more physical activity than usual
  • Make sure to take your insulin injections and tablets correctly
  • Don’t overdose on alcohol

How to Treat a Hypo

If you are still conscious, act quickly by treating your hypo with 15-20 grams of carbohydrates. Ideal choices are:

  • Glucose tablets
  • Pure fruit juice
  • A non-diet, sugary drink
  • Glucose gel
  • Sweets, like jelly babies

In some cases, you might need another carb snack of 15-20 grams in order to prevent your glucose levels from plummeting again.

The ideal choices for your second snack are one piece of fruit, a sandwich, milk and biscuits, or some cereal.

It is advisable to retest your glucose levels once about 15 to 20 minutes have passed in order to make sure they are not still beneath 4 mmol/l.

On answering the question which hypo treatment would work best for you personally, that is something you must find out for yourself.

Like we said, each individual is different, but it might help to consult with your healthcare professional about what might best suit you.

Furthermore, it is always a smart idea to check the packaging’s label, since some sweets and carbs may not be efficient enough to help raise your blood glucose levels back to normal.

If You Lose Consciousness

This means you have a severe type of hypo and in such a situation you need aid from someone in treating the hypo.

What they will need to do is:

  • Arrange your body into what is known as the recovery position. This means your body to the side, and your head tilted back with knees bent.
  • A glucagon injection – some patients are prescribed these, and it’s always a good idea to ask if you need such a thing as well.
  • If they don’t happen to have a glucogen kit at the moment (or if they don’t know how to give one, or if you do not recover after 10 minutes since taking the injection), quickly call for an ambulance.

Note: Be sure to inform your close ones that if you fall unconscious (or cannot swallow properly), you mustn’t be given anything orally.

Keeping Your Glucose High is Not the Answer

Though this seems to be a question which is often asked, it will not help your hypo. Constantly high blood sugar is dangerous on their own as they may lead to a number of complications.

Some of which include: heart attack, kidney disease, blindness, stroke, amputations of lower limbs.

Some Things to Keep In Mind About Hypos

  • Hypo treatments should be on you at every moment.
  • In case you are experiencing nighttime hypos, make sure to test your blood glucose levels before going to bed as well as during the night.
  • It’s always best to carry any identification object, such as a necklace, card or bracelet. This is for and if you cannot communicate while having a hypo, people will know what to do.
  • Some people who have had diabetes for a long time may not notice symptoms of a hypo coming on. Those are the cases of the dreaded unexpected hypos. Furthermore, if they have been getting hypos for a long time now, their symptoms might disappear over time. That’s why it’s important to carry a treatment kit with you all the time. One can never predict 100% when a hypo might happen.
  • Hypos (even severe ones) should not be all that frequent. If they are, you might need to make some changes to your diabetes treatment. Once again, it’s best to consult with your healthcare team.

Night-Time Hypos

Low blood glucose may occur during the nighttime, and it can happen that some individuals with milder symptoms don’t even wake up while experiencing a hypo.

That can only spell bad news as those symptoms may eventually worsen, and a more severe case of hypo can occur.

If you didn’t wake up from the hypo, you may feel very tired the following morning. You may even have a headache, much like a hangover.

So, how to best know if one is having night-time hypos? Like we mentioned above, it’s best to do a blood test during the night.

And if it just so happens that you are experiencing nighttime hypos, than the insulin dose may need some adjusting.

Now Moving On To Hyper

Hyperglycemia is found on the opposite side of the scale. It occurs when one’s blood glucose levels are over 7mmol/l before meals and over 8.5mmol/l 2 hours following a meal.

This can occur due to several reasons:

  • You have missed taking your medication
  • You have consumed more carbs than your medication or body can deal with
  • Feeling stressed out
  • May be feeling unwell due to an infection
  • Or even from treating a hypo

Symptoms:

  • Urinating more often than usual, particularly during the night
  • Constantly feeling thirsty
  • Headaches
  • Feeling fatigued and lethargic

How to Treat Hypers

The treatment largely depends on what caused the hyper to begin with.

If they happen on a regular basis, it is crucial that you contact your professional diabetes healthcare team.

There may need to be changes involving your lifestyle and medication. Furthermore, if your hyper lasts for a short while, no treatment will be necessary.

However, if it lasts for a longer period than this is what you need to do:

  • Drink lots of fluids free of any sugars
  • If you take insulin, you might need to take an extra dose
  • If you are feeling rather unwell, particularly up to the point where you may even throw up, that just means you need to ask your healthcare team for advice.

Preventing a Hyper

  • Take extra precautions with how much carbs you consume and how they affect your glucose levels.
  • While you are feeling ill, even if you are not eating, it is still advisable to continue taking your diabetes medication.
  • Try and be as active as you can.
  • Never forget to take your diabetes medication and your insulin injections, and make sure that you take them in proper doses – no more, no less.
  • You may just need to tweak your medication or take more if your diabetes healthcare team thinks it’s best.

Make sure to keep a constant check on your diabetes situation and try to make the right life choices in order to avoid both any hypos or hypers.

And remember, sometimes they can occur for no explainable reason at all, which doesn’t mean you should stop taking care of your health.

The best way to do so is to keep well informed of all the newest information and medical discoveries.

Source: Diabetes | Sign Health